- Chronic Myeloid Leukemia is characterized by cancer that starts in certain blood-forming cells of the bone marrow.
- Tyrosine kinase Inhibitor drugs can improve treatment options for leukemia, but its use is questioned due to side effects and treatment cost.
- Halving the dose of the drug can reduce side effects of the therapy.
Side effects of life-long treatment of leukemia drug can be cut down by reducing the dose into half, finds a new study from the University of Liverpool.
Chronic Myeloid leukemia is a type of cancer that occurs in the blood-forming cells of the bone marrow. Acute or chronic state of leukemia depends on whether the abnormal cancer cells are either mature or immature.
‘Side effects of the leukemia drug can be minimized by halving the drug dose.’
The study findings were presented at the American Society of Hematology Annual Meeting held at San diego, California.
Tyrosine- kinase inhibitors are found to improve leukemia treatment through a daily pill. Drugs like imatinib, bosutinib are found to be useful options for leukemia treatment.
Leukemia drugs are highly effective. However, the treatment cost and side effects of the drugs have led several questions to doctors and patients on whether to continue the medications or not.
Current guidelines state that tyrosine kinase inhibitor therapy should be continued by patients. Side effects of the therapy may include stomach problems, chronic headaches and fatigue. Drugs taken during pregnancy may also lead to birth defects.
A new research study from the University of Liverpool has found that reducing the dose of the drug to half can help to minimize side effects of the therapy.
The research study conducted on 174 participants shows 93% of no evidence on leukemia relapse for one year after halving the dose. These patients also reported a decrease in the side effects within the three months.
Only 12 participants showed signs of leukemia relapse after resuming full dose of the drug within four months. And patients with low levels of leukemia are less likely to suffer from relapse when compared to those who are at a severe stage (MR3 remission).
Richard Clark, University's Institute of Translational Medicine, said "Low rates of rebound overall suggest it is safe for MR3 patients to reduce their TKI dose if desired. Any benefits in terms of reducing side effects should become apparent within the first three months."
"Taken together, these findings indicate that some patients are being unnecessarily over-treated.
"The other important implication is that patients do not have to have extremely low levels of leukaemia on very sensitive tests in order to safely try reducing their TKI dose." he added.